×

zbMATH — the first resource for mathematics

Existence and convergence of positive weak solutions of \(-\Delta u=u^{n\over {n-2}}\) in bounded domains of \(\mathbb{R}^ n\), \(n\geq 3\). (English) Zbl 0822.35051
The main result of this paper can be summarized as follows: For any closed subset \(S\) of the open domain \(\Omega\subset \mathbb{R}^ n\) there exist infinitely many positive weak solutions \(u\in L^{n/(n-2)} (\Omega)\) of the equation \[ -\Delta u= u^{n/ (n-2)} \quad \text{in } \Omega, \qquad u=0 \quad \text{on } \partial \Omega \tag \(*\) \] whose singular set is given by \(S\). To construct these solutions, the author uses the notion of quasi-solutions, that is a function \(\overline {u}\) which satisfies \((*)\) up to a function \(f\) which can be made arbitrarily small. Then, given any sequence \(\{x_ i\}\) of points in \(\Omega\) which is dense in \(S\), a sequence of quasi solutions \(\{\overline {u}_ i\}\) is constructed, where the singular set of \(\overline {u}_ i\) is equal to \(\{x_ i, \dots, x_ i\}\). By a careful analysis it is shown that this sequence leads to a weak solution of \((*)\) with singular set \(S\).

MSC:
35J65 Nonlinear boundary value problems for linear elliptic equations
35J20 Variational methods for second-order elliptic equations
35B05 Oscillation, zeros of solutions, mean value theorems, etc. in context of PDEs
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Ambrosetti, A., Rabinowitz, P.H.: Dual variational methods in critical point theory and applications. J. Funct. Anal.14, 349-381 (1973) · Zbl 0273.49063
[2] Aviles, P.: On isolated singularities in some nonlinear partial differential equations. Indiana Univ. Math. J.35, 773-791 (1983) · Zbl 0548.35042
[3] Aviles, P.: Local behavior of solutions of some elliptic equations. Commun. Math. Phys.108, 177-192 (1987) · Zbl 0617.35040
[4] Brezis, H., Bethuel, F., Coron, J.M.: Relaxed energies for harmonic maps. Variational Problems. Paris Juin 1988. Basel, Boston: Birkhäuser 1989
[5] Brezis, H., Lieb, E.: A relation between pointwise convergence of functions and convergence of functional. Proc. Am. Math. Soc.88, 486-490 (1983) · Zbl 0526.46037
[6] Cioranescu, D., Murat, F.: Un terme étrange venu d’ailleurs. In: Brezis, H., Lions, J.L. (eds) Research Notes in Mathematics, vol. 60. London: Pitman 1982 · Zbl 0496.35030
[7] DiPerna, R.J., Majda, V.G.: Reduced Hausdorff dimension and concentration cancellation for two dimensional incompressible flow. J. Am. Math. Soc.1, 59-95 (1988) · Zbl 0707.76026
[8] Gilbarg, D., Trudinger, N.S.: Elliptic partial differential equations of second order. (Grundlehren Math. Wiss., vol.224) Berlin Heidelberg New York: Springer 1977 · Zbl 0361.35003
[9] Mazzeo, R., Smale, N.: Conformally fiat metrics of constant positive scalar curvature on subdomains of the sphere. J. Differ. Geom.34, 581-621 (1991) · Zbl 0759.53029
[10] Pacard, F.: A note on the regularity of weak solutions of ??u=u ? in ? n ,n?3. Houston J. Math.18 (4), 621-632 (1993) · Zbl 0819.35045
[11] Pacard, F.: A regularity criterion for positive weak solutions of ??u=u ?. Comment. Math. Helv.68, 73-84 (1993) · Zbl 0799.35070
[12] Pacard, F.: Existence et convergence de solutions faibles positives de ??u= \(u^{\frac{n}{{n - 2}}} \) dans des ouverts bornés de ? n ,n?3. C. R. Acad. Sci. Paris, Ser. 1314, 729-734 (1992) · Zbl 0777.35019
[13] Riviere, T.: Applications harmoniques deB 3 dansS 2 ayant une ligne de singularités. C. R. Acad. Sci. Paris, Ser. 1313, 583-587 (1991)
[14] Riviere, T.: Applications harmoniques de B3 dans S2 partout discontinues. C. R. Acad. Sci. Paris, Ser. 1314, 719-724 (1992)
[15] Schoen, R.: The existence of weak solutions with prescribed singular behavior for a conformally invariant scalar equation. Commun. Pure Appl. Math.41, 317-392 (1988) · Zbl 0674.35027
[16] Schoen, R., Yau, S.T.: Conformally flat manifolds, Kleinian groups and scalar curvature. Invent. Math.92, 47-72 (1988) · Zbl 0658.53038
[17] Zheng, Y.: Concentration in sequences of solutions to the nonlinear Klein-Gordon equation. Indiana Univ. Math. J.40, 201-235 (1991) · Zbl 0725.35102
[18] Ziemer, W.P.: Weakly differentiable functions. Berlin Heidelberg New York: Springer 1989 · Zbl 0692.46022
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.